Can Aspirin Cause Tinnitus?

There are different reasons why people suffer from tinnitus, and not all cases are the same. Some people hear non-existent noise because they are going through psychological issues. The loud ringing in the ears is only one of the many effects of being mentally unstable. It is also possible that you are exposed to loud sounds and it disturbs the way your auditory system works. Hence, even when you do not hear the noise anymore, there still seems to be a loud buzz.

Pulsating tinnitus is also possible. It happens when there is a problem on flow of blood around the ear. The loud noise that you are hearing comes from the damaged blood vessels. Compared with tinnitus caused by mental instability, pulsating tinnitus is easier to solve. The doctor could prescribe a medicine or recommend surgery to correct the blood vessel.

Apart from these reasons, some people think that they are suffering from tinnitus because of other medications. Antidepressants are among them. When doctors prescribe these medicines to treat some mental problems that cause tinnitus, the buzzing problem gets even worse. The same thing could happen with aspirin. Some people say that aspirin tinnitus is possible since its intake only made it difficult to tune the loud sounds out.

What does research say?

Taking aspirin has lots of potential side effects. Since it was first used over a century ago, some people already complained about hearing loss and tinnitus as problems.

These side effects are also written in tiny letters on the label of the drug. According to medical experts, it is the salicylic acid present in aspirin that results to these issues.

This ingredient may cause changes in the cochlea which is found in the inner ear.

How high is the risk?

When taken in huge doses, aspirin could worsen tinnitus. For instance, if you are taking up to 12 tablets a day for arthritis treatment, you can expect the noise in your ears to be even louder.

However, even for people who only use aspirin occasionally, it is still possible to suffer from the side effects. It is true especially for older people who decide to take aspirin for heart diseases.

Is it only aspirin?

Although many people blame aspirin as the reason why they are suffering from tinnitus, it is not the only one to blame. Other medicines like anti-inflammatory drugs could also worsen tinnitus.

Pain relievers like ibuprofen could have similar effects. Even acetaminophen (Tylenol) could also lead to tinnitus just like other pain relievers.

Consult with your doctor

You need to inform your doctor right away if you are suffering from tinnitus, but you are also taking aspirin. Your physician could prescribe alternative medicines to help treat the other ailments without making tinnitus worse.

Whether you have high blood pressure or kidney problems, you can be relieved of the pain even when you decide to take medicines apart from aspirin. Your doctor could give you what you need.

Again, aspirin is only one of the many factors that could worsen your medical condition. It helps if you get accurate diagnosis.